Alert archive / Arizona / Wind Advisories in 2025

Wind Advisory 3, NWS Tucson, AZ

February 27, 2025Cochise County, Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this wind advisory at Feb 27, 2025, 1:03 AM MST for Cochise County, Graham County, Greenlee County, Arizona. It took effect at Feb 27, 2025, 10:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2025, 1:03 AM MST (08:03 UTC)
In effect from
Feb 27, 2025, 10:00 AM MST
Expired
Feb 27, 2025, 7:03 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 128 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 8.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2025-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2025-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3755 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WWUS75 KTWC 270803
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
103 AM MST Thu Feb 27 2025

AZZ508-509-280300-
/O.NEW.KTWC.DU.Y.0003.250227T1700Z-250228T0300Z/
/O.NEW.KTWC.WI.Y.0003.250227T1700Z-250228T0300Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Safford, Douglas, Willcox, and Clifton
103 AM MST Thu Feb 27 2025

...BLOWING DUST ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM 
MST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS 
EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph. These 
  winds will produce areas of blowing dust reducing visibility to 
  between one half to 3 miles...with localized dense blowing dust 
  channels reducing visibility to between one quarter and one half 
  mile.

* WHERE...Eastern Cochise County below 5000 feet and the Upper Gila 
  River Valley in Graham County. The strongest winds will be along 
  the San Simon Valley and Gila River Valley.

* WHEN...From 10 AM this morning to 8 PM MST this evening.

* IMPACTS...Dense blowing dust channels along Interstate-10 between 
  Highway 191 and the Arizona and New Mexico state line may rapidly 
  reduce visibility for motorists to below a quarter mile at times. 
  Gusty winds will blow around unsecured objects. Tree limbs could 
  be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CWR
2 follow-up statements
927 
WWUS75 KTWC 272159
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
259 PM MST Thu Feb 27 2025

AZZ508-509-280300-
/O.CON.KTWC.DU.Y.0003.000000T0000Z-250228T0300Z/
/O.CON.KTWC.WI.Y.0003.000000T0000Z-250228T0300Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Clifton, Safford, Willcox, and Douglas
259 PM MST Thu Feb 27 2025

...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS 
EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph. These 
  winds will produce areas of blowing dust reducing visibility to 
  between one half to 3 miles...with localized dense blowing dust 
  channels reducing visibility to between one quarter and one half 
  mile.

* WHERE...Eastern Cochise County below 5000 feet and the Upper Gila 
  River Valley in Graham County. The strongest winds will be along 
  the San Simon Valley and Gila River Valley.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Dense blowing dust channels along Interstate-10 between 
  Highway 191 and the Arizona and New Mexico state line may rapidly 
  reduce visibility for motorists to below a quarter mile at times. 
  Gusty winds will blow around unsecured objects. Tree limbs could 
  be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KM
518 
WWUS75 KTWC 280203
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
703 PM MST Thu Feb 27 2025

AZZ508-509-280315-
/O.CAN.KTWC.DU.Y.0003.000000T0000Z-250228T0300Z/
/O.CAN.KTWC.WI.Y.0003.000000T0000Z-250228T0300Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Douglas, Clifton, Willcox, and Safford
703 PM MST Thu Feb 27 2025

...BLOWING DUST ADVISORY IS CANCELLED...
...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish this evening along with the threat 
of blowing dust. Therefore, the Blowing Dust and Wind advisories 
have been cancelled.

$$

DVS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 26, 2:45 PM MST, 10 hours 18 minutes earlier.

Area forecast discussion, Feb 26, 2:45 PM MST, 10 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 PM MST Wed Feb 26 2025

.SYNOPSIS...Dry with well above normal high temperatures across
Southeast Arizona through Saturday. Breezy southeast winds will
be present Thursday in the valleys east of Tucson, resulting in
the potential for localized blowing dust across Cochise, Graham
and Greenlee counties. A series of weather systems will then move
across the region Saturday and then Monday resulting in breezy to
windy southwest winds, cooler temperatures, and a slight chance of
showers with the second system.

&&

.DISCUSSION...Water vapor shows a ridge over the West Coast and a
shortwave trough moving through Utah into the Four Corners.
Another stronger trough is located a few hundred miles off the
coast of California. Temperatures today will be 8-12 degrees
above normal and remain that way through Saturday with highs
varying a couple degrees each day. Tomorrow the shortwave will
move into south-central Arizona and the Pacific low will approach
the West Coast. These two systems will undercut the ridge pushing
it further to the north. At the surface models show a weak
surface low forming over western Pima County and a backdoor cold
front moving through Graham and Cochise Counties. This will set
up a strong surface gradient east of Tucson and will lead to
strong southeast winds especially in the Gila River Valley. Wind
speeds there will be 25-30 mph with gusts up to 45 mph. Localized
critical fire weather conditions will also be possible. Widespread
Red Flag conditions are not expected thanks to a weak low level
moisture increase which will keep the area affected too small for
a Red Flag Warning. Blowing dust will also likely be an issue
along I-10 east of Wilcox and in the Gila River Valley. Winds
remain elevated out of the southeast east of Tucson into Friday
morning, then weaken by the afternoon.

The shortwave moves out of Arizona Friday and the Pacific low
moves inland then through Arizona Saturday. The exact trajectory
is still uncertain. Mean ensemble 500 heights bring it further
north compared to past runs, but ensemble spread still shows
uncertainty with how far north or south it will end up. However
confidence is high that it will bring another round of strong
gusty winds, but this time out of the southwest. Expect speeds
20-25 mph with gusts to 40 mph from central Pima County eastward.
Areas of critical fire weather conditions will be possible again.
The strength of the winds will depend on how far south the low
ends up.

The upper air pattern stays progressive with ensembles bringing
another trough through the region early next week. Still
considerable differences between ensemble forecasts with the low's
evolution, but it will likely bring temperatures down a few more
degrees to around normal, bring another round of gusty winds, and
a slight chance for precipitation. The winds could also lead to
another chance for areas of critical fire weather conditions.

&&

.AVIATION...Valid through 28/00Z.
FEW-SCT high clouds along the international border though this
evening, SKC elsewhere through the period. Winds west to
northwest 10-15 kts with gusts 20-25 kts this afternoon and early
evening becoming light (under 10kts) after 27/03Z. After 27/15Z
winds begin to increase out of the southeast with speeds 15-25 kts
and gusts 30-40 kts. The strongest winds will be at KSAD and KDUG
terminals, especially KSAD. Aviation discussion not updated with
TAF amendments.

&&

.FIRE WEATHER...Dry conditions with minimum relative humidity
values in the 5-10 percent range today. A backdoor front moving
into Cochise, Graham and Greenlee counties tonight into Thursday
will bring breezy to windy southeast winds, slightly cooler
temperatures and increasing humidities into the 10-18 percent
range. This will result in near critical fire weather conditions
Thursday, especially in valleys exposed to a southeast/easterly
flow like the Gila River Valley. Fire weather concerns will be
possible Saturday and again Monday as a series of low pressure
systems move through the region. These systems will bring with it
strong and gusty southwest winds, especially to areas east and
southeast of Tucson. A slight chance of light showers will
accompany the second system on Monday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 1:03 AM MSTBlowing Dust AdvisoryTWCCochise, Graham, Greenlee18 hr
Feb 27, 1:28 PM MSTFire Weather WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz24 hr

Nearby

Wind Advisories in Arizona, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.